Iowa, 2011

Hail in Iowa, June 9, 2011

June 9, 2011 · NWS DMX · 2 events in 2 counties and zones

Thunderstorms developed rapidly during the overnight hours as the low level jet strengthened, pushing warm and moist air over the top of the cool air that had spread south across the state. A line of strong thunderstorms developed, producing heavy rain and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms developed rapidly during the overnight hours as the low level jet strengthened, pushing warm and moist air over the top of the cool air that had spread south across the state. A line of strong thunderstorms developed, producing heavy rain and some hail. Nickel size hail was recorded at the NWS office in Johnston. Nickel size hail also fell from the same cluster of storms in the Templeton area of Carroll County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 8, 10:54 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 8, 10:54 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1154 PM CDT WED JUN 08 2011

...UPDATED FOR THE 06Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
CDFNT CONTINUES TO MAKE SLOW PROGRESS TO THE SOUTHEAST.  INIT WSHFT
BOUNDARY IS OUT AHEAD OF THE TRUE COLD AIR WITH DEW POINT
DISCONTINUITY SHOWING THE REAL PUSH OF COOLER AIR.  EXPECT TO SEE
SOME TSRA DVLPMT TWD EVE...BUT AHEAD OF SNST AS THE CAP WEAKENS.
TSRA THIS EVE SHOULD BE ALONG AND S OF A KCID-KDSM-KRDK LINE WITH A
NARROW WINDOW FOR POTENTIAL SVR WX AND +RA.  FRONT WILL STALL OVR
NGT WITH SOME WAA BEGINNING TO TAKE PLACE AFT MIDN.  FOR THAT
REASON...WENT FOR FAIRLY STRONG POPS FOR THE OVR NGT PD.  MOS TEMPS
LOOK REASONABLE FOR MINS TNGT WITH BULK OF THE PUSH EARLY ON.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
A RELATIVELY ACTIVE PATTERN IS EXPECTED IN THE LONG TERM ALTHOUGH A
BREAK IS EXPECTED DURING THE WEEKEND.  INITIALLY ON THURSDAY...
CONVERGENCE WILL BE MAXIMIZED ALONG THE BOUNDARY IN SOUTHERN IA
WHERE ONGOING CONVECTION IS EXPECTED ON THURSDAY MORNING.  HAVE GONE
WITH HIGH LIKELY POPS AS ELEVATED CONVECTION MOVES ACRS THIS AREA.
SOME THREAT OF SEVERE WEATHER WILL EXISTS...MAINLY FROM HAIL ALONG
WITH HEAVY RAINFALL AS PWATS INCREASE TO NEARLY 2.00 BY THURSDAY
MORNING.  CONVECTION WILL BEGIN TO BUILD TO THE NORTH BY LATER IN
THE DAY AS UPPER SYSTEM PASSES THROUGH THE ROCKIES AND INTO THE
PLAINS.  SFC WAVE DEVELOPMENT IN NORTHEAST KANSAS WILL ENHANCE
THETA-E ADVECTION ACRS WESTERN IA BY LATER IN THE AFTERNOON ACRS THE
WEST.  SEVERE CONVECTION WILL REMAIN POSSIBLE DURING THIS TIME
ALTHOUGH IT SHOULD REMAIN MAINLY ELEVATED WITH HAIL AND POSSIBLY
SOME WIND DEPENDING ON THE DEPTH OF THE NEAR SFC INVERSION.
WIDESPREAD CONVECTION WILL PERSIST INTO THURSDAY NIGHT AS WAVE LIFTS
INTO THE STATE AND MOIST LOW LEVEL FLOW CONTINUES INTO THE STATE
WITH LLJ FOCUSED INTO CENTRAL IOWA.  HEAVY RAIN WILL REMAIN A
POSSIBILITY THROUGH THIS TIME WITH PWATS REMAINING FROM 1.75 TO 2
INCHES.  AREAL COVERAGE WILL BEGIN DIMINISH ON FRIDAY AS MAIN
SYNOPTIC FORCING SHIFTS TO THE EAST ALONG WITH THE SFC WAVE.  MAIN
CONCERN WILL BE SOME REDEVELOPMENT IN THE SOUTHEAST THIRD OR SO OF
THE CWA BY AFTERNOON AHEAD OF THE LOW.

AT THIS POINT...IT APPEARS WEAK SFC RIDGING WILL BUILD ACRS THE
STATE INTO THE WEEKEND WITH DRY CONDITIONS ON SATURDAY INTO EARLY
SUNDAY.  HOWEVER...GFS AND EURO INDICATE A QUICK RETURN TO WAA AND
MOISTURE RETURN ON SUNDAY AS SFC RIDGING SLIDES TO THE EAST.
THEREAFTER...WILL SEE A DAILY THREAT OF THUNDERSTORMS WITH NEARBY
SFC BOUNDARIES AND MOISTURE FLOWING INTO THE REGION.  SEVERE
CONVECTION WILL REMAIN POSSIBLE BUT DOES NOT APPEAR WIDESPREAD OR
OVERLY INTENSE AS SHEAR STAYS LIMITED.  TEMPERATURES WILL BE MUCH
COOLER THROUGH SATURDAY BEFORE SOME MODERATION INTO EARLY NEXT WEAK
TO SEASONABLY WARM CONDITIONS.

&&

.HYDROLOGY...
A DECENT THREAT FOR SIG RAINFALL IS TRYING SETUP WITH CDFNT STALLING
LATER TNGT THROUGH THE NEXT FEW DAYS.  ATTM THINKING IS THAT
DYNAMICS ARE NOT ALL THERE FOR A BIG EVENT TNGT.  WOULD SEE 1/2-1
INCH OVR A WIDE AREA...BUT WITH ONLY 20 KTS OR SO OF WIND AT H8
DON'T THINK IT WILL GET OUT OF HAND.  THIS COULD SET THE STAGE IF WE
DO GET ANOTHER EVENT THU NGT...WHICH SEEMS MORE LKLY.

&&

.AVIATION...09/06Z
COLD FRONT HAS MOVED THROUGH THE SITES WITH NORTH TO NORTHEAST
WINDS PREVAILING THROUGH THURSDAY MORNING. THIS WINDS WILL BECOME
EASTERLY DURING THE DAY. A FEW CUMULUS POSSIBLE NEAR KOTM THROUGH
08Z. ANOTHER ROUND OF THUNDERSTORMS EXPECTED TO DEVELOP LATE TONIGHT
INTO THURSDAY. CHANCES WILL SPREAD FROM SOUTH TO NORTH THURSDAY AND
THURSDAY NIGHT WITH THUNDERSTORMS POTENTIALLY AFFECTING SITES FOR
PROLONGED PERIODS OF TIME.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS JUN 11
LONG TERM...COGIL
AVIATION...DONAVON
Hazardous weather outlook, Jun 8, 10:21 PM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1121 PM CDT WED JUN 8 2011

IAZ004>007-015>017-023>028-033>039-049-050-100430-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
1121 PM CDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND SOUTH OF
HIGHWAY 20 TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE PERIODS OF THUNDERSTORMS THURSDAY THROUGH FRIDAY
NIGHT. THE RISK OF SEVERE STORMS IS LOW. ADDITIONAL CHANCES FOR
THUNDERSTORMS RETURNS SUNDAY NIGHT THROUGH EARLY WEDNESDAY. IT IS
TOO EARLY TO DETERMINE THE SEVERE POTENTIAL WITH THESE STORMS.
LOCALLY HEAVY RAINFALL MAY FALL THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ044>048-057>062-070>075-081>086-092>097-100430-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1121 PM CDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT WITH THE
BEST CHANCES SOUTH OF INTERSTATE 80. A SEVERE STORM OR TWO MAY
OCCUR WITH QUARTER SIZED HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE PERIODS OF THUNDERSTORMS THURSDAY THROUGH FRIDAY
NIGHT. THE RISK OF SEVERE STORMS IS LOW. ADDITIONAL CHANCES FOR
THUNDERSTORMS RETURNS SUNDAY NIGHT THROUGH EARLY WEDNESDAY. IT IS
TOO EARLY TO DETERMINE THE SEVERE POTENTIAL WITH THESE STORMS.
LOCALLY HEAVY RAINFALL MAY OCCUR THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jun 8, 7:06 PM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
806 PM CDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             2 NE BAXTER             41.85N 93.12W
06/08/2011  M2.00 INCH       JASPER             IA   NWS EMPLOYEE

            LARGEST STONE MEASURED 2.25 INCHES IN DIAMETER

0735 PM     HAIL             3 NE BAXTER             41.85N 93.11W
06/08/2011  M2.50 INCH       JASPER             IA   TRAINED SPOTTER

&&

DONAVON
Local storm report, Jun 8, 7:18 PM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
818 PM CDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             1 WSW LAUREL            41.87N 92.95W
06/08/2011  M1.75 INCH       MARSHALL           IA   PUBLIC

            GOLF BALL HAIL...TIME ESTIMATED FROM RADAR

&&

COGIL
Special weather statement, Jun 8, 7:48 PM CST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
848 PM CDT WED JUN 8 2011

IAZ075-090215-
MAHASKA-
848 PM CDT WED JUN 8 2011

...HAIL UP TO THE SIZE OF NICKELS POSSIBLE...

AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL MAHASKA COUNTY...MOVING EAST AT
30 MPH.

NICKEL SIZE HAIL...IS POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL MAHASKA COUNTY AT 900 PM CDT

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

BEERENDS
Local storm report, Jun 8, 7:55 PM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
855 PM CDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             5 NNW ANKENY AIRPORT    41.76N 93.59W
06/08/2011  M1.00 INCH       POLK               IA   NWS EMPLOYEE

&&

COGIL
Local storm report, Jun 8, 11:08 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1208 AM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             REINBECK                42.32N 92.60W
06/08/2011  E0.88 INCH       GRUNDY             IA   TRAINED SPOTTER

0527 PM     HAIL             3 E LINCOLN             42.26N 92.63W
06/08/2011  E1.75 INCH       TAMA               IA   TRAINED SPOTTER

0529 PM     HAIL             5 SW REINBECK           42.28N 92.67W
06/08/2011  E1.00 INCH       TAMA               IA   TRAINED SPOTTER

0534 PM     HAIL             6 SSW REINBECK          42.25N 92.66W
06/08/2011  E1.00 INCH       TAMA               IA   TRAINED SPOTTER

            DIME TO QUARTER SIZE...

0540 PM     HAIL             1 N ANKENY              41.74N 93.61W
06/08/2011  E0.88 INCH       POLK               IA   TRAINED SPOTTER

0540 PM     HAIL             5 SSE REINBECK          42.25N 92.54W
06/08/2011  E1.75 INCH       TAMA               IA   LAW ENFORCEMENT

0545 PM     HAIL             4 NNW ANKENY AIRPORT    41.74N 93.60W
06/08/2011  E0.88 INCH       POLK               IA   TRAINED SPOTTER

0548 PM     HAIL             4 NW ANKENY AIRPORT     41.74N 93.61W
06/08/2011  E1.00 INCH       POLK               IA   TRAINED SPOTTER

0606 PM     HAIL             GLADBROOK               42.19N 92.71W
06/08/2011  E1.00 INCH       TAMA               IA   TRAINED SPOTTER

            DIME TO QUARTER SIZE

0618 PM     HAIL             5 W TRAER               42.20N 92.56W
06/08/2011  M1.50 INCH       TAMA               IA   TRAINED SPOTTER

0619 PM     HAIL             STATE CENTER            42.02N 93.17W
06/08/2011  E0.88 INCH       MARSHALL           IA   LAW ENFORCEMENT

0623 PM     HAIL             WNW COLLINS             41.90N 93.31W
06/08/2011  E1.00 INCH       STORY              IA   TRAINED SPOTTER

0625 PM     HAIL             2 WSW COLLINS           41.89N 93.35W
06/08/2011  E1.50 INCH       STORY              IA   TRAINED SPOTTER

0633 PM     HAIL             2 NW COLLINS            41.93N 93.33W
06/08/2011  E1.00 INCH       STORY              IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER SIZED HAIL AT 690TH AND
            295TH NORTHWEST OF COLLINS. RELAYED BY EMERGENCY MANAGER.

0645 PM     HAIL             S MELBOURNE             41.94N 93.10W
06/08/2011  E1.00 INCH       MARSHALL           IA   TRAINED SPOTTER

0645 PM     HAIL             5 NE TRAER              42.24N 92.39W
06/08/2011  E1.50 INCH       TAMA               IA   TRAINED SPOTTER

0653 PM     HAIL             5 NNW ANKENY AIRPORT    41.76N 93.59W
06/08/2011  M1.00 INCH       POLK               IA   NWS EMPLOYEE

0728 PM     HAIL             BAXTER                  41.83N 93.15W
06/08/2011  E1.00 INCH       JASPER             IA   AMATEUR RADIO

            AN AMATEUR RADIO OPERATOR REPORTS UP TO QUARTER SIZED
            HAIL FALLING IN BAXTER.

0728 PM     HAIL             BAXTER                  41.83N 93.15W
06/08/2011  E1.00 INCH       JASPER             IA   AMATEUR RADIO

0730 PM     HAIL             2 NE BAXTER             41.85N 93.12W
06/08/2011  E1.25 INCH       JASPER             IA   NWS EMPLOYEE

0733 PM     HAIL             2 NE BAXTER             41.85N 93.12W
06/08/2011  M2.00 INCH       JASPER             IA   NWS EMPLOYEE

            LARGEST STONE MEASURED 2.25 INCHES IN DIAMETER

0735 PM     HAIL             3 NE BAXTER             41.85N 93.11W
06/08/2011  M2.50 INCH       JASPER             IA   TRAINED SPOTTER

0748 PM     HAIL             1 WSW LAUREL            41.87N 92.95W
06/08/2011  M1.75 INCH       MARSHALL           IA   PUBLIC

            GOLF BALL HAIL...TIME ESTIMATED FROM RADAR

0750 PM     HAIL             LAUREL                  41.88N 92.92W
06/08/2011  E0.75 INCH       MARSHALL           IA   AMATEUR RADIO

            AMATEUR RADIO OPERATOR IN LAUREL REPORTS HAIL FALLING
            HEAVILY...MOSTLY PENNY SIZED...SHREDDING THE LEAVES OFF
            THE TREES.

&&
PREVIOUS TORNADO REPORT WAS RE-EVALUATED AS A GUSTNADO AFTER
EXAMINATION OF STORM VIDEO.

SMALL
Special weather statement, Jun 8, 11:51 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1251 AM CDT THU JUN 9 2011

IAZ045>048-057>060-090700-
CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-
INCLUDING THE CITIES OF...CARROLL...JEFFERSON...BOONE...AMES...
AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES
1251 AM CDT THU JUN 9 2011

...THUNDERSTORMS WITH HAIL AND HEAVY RAIN LIKELY EARLY THIS MORNING...

THUNDERSTORMS OVER WEST CENTRAL IOWA NEAR HARLAN AND AUDUBON WILL
CONTINUE TO MOVE AND DEVELOP EASTWARD INTO CENTRAL IOWA TOWARD
PERRY...AMES AND THE NORTHERN SUBURBS OF DES MOINES THROUGH 200
AM. SOME OF THE STRONGER STORMS MAY PRODUCE PENNY TO NICKEL SIZED
HAIL AND HEAVY RAINS WITH LOW VISIBILITIES AND PONDING WATER ON
ROADWAYS.

SMALL

The radar

The Des Moines radar (KDMX), 1 km away, was scanning. The volume nearest the first event began at 07:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Polk

When
June 9, 1:00 AM CST to 1:05 AM CST
Where
Polk County, 2.07 mi S of Polk City
Measured
0.88 in hail
Crop damage
$5,000
Reported by
NWS Employee
Coordinates
41.740, -93.720

Moderate shower of pea to nickel hail at the NWS office in Johnston, lasting several minutes.

Hail, Carroll

When
June 9, 2:00 AM CST
Where
Carroll County, 0.51 mi E of Templeton
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.920, -94.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297680, 297775.